Zero-separating invariants for linear algebraic groups

Article


Elmer, J. and Kohls, M. 2016. Zero-separating invariants for linear algebraic groups. Proceedings of the Edinburgh Mathematical Society. 59 (4), pp. 911-924. https://doi.org/10.1017/S0013091515000322
TypeArticle
TitleZero-separating invariants for linear algebraic groups
AuthorsElmer, J. and Kohls, M.
Abstract

Let G be linear algebraic group over an algebraically closed field k acting rationally on a G-module V , and N(G,V) its nullcone. Let δ(G, V ) and σ(G, V ) denote the minimal number d, such that for any v ∈ V^G \ N(G,V) and v ∈ V \ N(G,V) respectively, there exists a homogeneous invariant f of positive degree at most d such that f (v) = 0. Then δ(G) and σ(G) denote the supremum of these numbers taken over all G-modules V . For positive characteristics, we show that δ(G) = ∞ for any subgroup G of GL 2 (k) which contains an infinite unipotent group, and σ(G) is finite if and only if G is finite. In characteristic zero, δ(G) = 1 for any group G, and we show that if σ(G) is finite, then G 0 is unipotent. Our results also lead to a more elementary proof that β_sep(G) is finite if and only if G is finite.

LanguageEnglish
PublisherCambridge University Press
JournalProceedings of the Edinburgh Mathematical Society
ISSN0013-0915
Publication dates
Online22 Dec 2015
Print01 Nov 2016
Publication process dates
Deposited04 Nov 2016
Accepted22 Sep 2014
Output statusPublished
Copyright Statement

This article has been published in a revised form in Proceedings of the Edinburgh Mathematical Society http://dx.doi.org/10.1017/S0013091515000322. This version is free to view and download for private research and study only. Not for re-distribution, re-sale or use in derivative works. © Edinburgh Mathematical Society 2016

Additional information

Published online: 22 December 2015

Digital Object Identifier (DOI)https://doi.org/10.1017/S0013091515000322
First submitted version
Permalink -

https://repository.mdx.ac.uk/item/86v4x

Download files

  • 18
    total views
  • 1
    total downloads
  • 1
    views this month
  • 0
    downloads this month

Export as

Related outputs

The separating variety for 2 x 2 matrix invariants
Elmer, J. 2024. The separating variety for 2 x 2 matrix invariants. Linear and Multilinear Algebra. 72 (3), pp. 389-411. https://doi.org/10.1080/03081087.2022.2158300
The separating variety for matrix semi-invariants
Elmer, J. 2023. The separating variety for matrix semi-invariants. Linear Algebra and its Applications. 674, pp. 466-492. https://doi.org/10.1016/j.laa.2023.06.012
Modular covariants of cyclic groups of order p
Elmer, J. 2022. Modular covariants of cyclic groups of order p. Journal of Algebra. 598, pp. 134-155. https://doi.org/10.1016/j.jalgebra.2022.01.015
The relative Heller operator and relative cohomology for the Klein 4-group
Elmer, J. 2022. The relative Heller operator and relative cohomology for the Klein 4-group. Communications in Algebra. 50 (4), pp. 1518-1534. https://doi.org/10.1080/00927872.2021.1984496
Degree bounds for modular covariants
Elmer, J. and Sezer, M. 2020. Degree bounds for modular covariants. Forum Mathematicum. 32 (4), pp. 905-910. https://doi.org/10.1515/forum-2019-0196
Locally finite derivations and modular coinvariants
Elmer, J. and Sezer, M. 2018. Locally finite derivations and modular coinvariants. Quarterly Journal of Mathematics. 69 (3), pp. 1053-1062. https://doi.org/10.1093/qmath/hay013
Symmetric powers and modular invariants of elementary abelian p-groups
Elmer, J. 2017. Symmetric powers and modular invariants of elementary abelian p-groups. Journal of Algebra. 492, pp. 157-184. https://doi.org/10.1016/j.jalgebra.2017.07.020
On separating a fixed point from zero by invariants
Elmer, J. and Kohls, M. 2017. On separating a fixed point from zero by invariants. Communications in Algebra. 45 (1), pp. 371-375. https://doi.org/10.1080/00927872.2016.1175465
Zero-separating invariants for finite groups
Elmer, J. and Kohls, M. 2014. Zero-separating invariants for finite groups. Journal of Algebra. 411, pp. 92-113. https://doi.org/10.1016/j.jalgebra.2014.03.044
Separating invariants for arbitrary linear actions of the additive group
Dufresne, E., Elmer, J. and Sezer, M. 2014. Separating invariants for arbitrary linear actions of the additive group. Manuscripta Mathematica. 143 (1), pp. 207-219. https://doi.org/10.1007/s00229-013-0625-y
Separating Invariants for the Basic G_a actions
Elmer, J. and Kohls, M. 2012. Separating Invariants for the Basic G_a actions. Proceedings of the American Mathematical Society. 140 (1), pp. 135-146.
On the depth of separating invariants for finite groups
Elmer, J. 2012. On the depth of separating invariants for finite groups. Beitrage zur Algebra und Geometrie. 53 (1), pp. 31-39.
The Cohen-Macaulay property of separating invariants of finite groups
Dufresne, E., Elmer, J. and Kohls, M. 2009. The Cohen-Macaulay property of separating invariants of finite groups. Transformation Groups. 14 (4), pp. 771-785.
Depth and detection in modular invariant theory
Elmer, J. 2009. Depth and detection in modular invariant theory. Journal of Algebra. 322 (5), pp. 1653-1666. https://doi.org/10.1016/j.jalgebra.2009.04.036
On the depth of modular invariant rings for the groups C_p x C_p
Elmer, J. and Fleischmann, P. 2009. On the depth of modular invariant rings for the groups C_p x C_p. in: Symmetry and Spaces: in honour of Gerry Schwarz Birkhauser Boston.
Associated primes for cohomology modules
Elmer, J. 2008. Associated primes for cohomology modules. Archiv der Mathematik. 91 (6), pp. 481-485. https://doi.org/10.1007/s00013-008-2902-7